Thursday, 12 March 2015

Link between menstrual cycle and head pain??

For a long while I have been keeping an eye on when my worst pain seems to happen, and many times (not all) it seems to be the day after I start my period.
It comes on suddenly that day and lasts a few days without any let up at all! Nothing seems to help at this time, I just have to wait for it to go.
I have researched this and asked other people with ON and many say the same. The pain management doctor I saw last week also said it is very common.
It seems that the lack of the 'pill' controlling my hormones makes the pain worse. I was advised to take more than one pack in a row, but I have always taken 2 packs together and my body gives up if I try to take more! 
I'm not sure how to deal with this. I guess it is possible to consider a different type of contraceptive that stops periods altogether but others have said that what would be their 'time of the month' is still when they experience worse pain. Also, hoping to start a family some time soon ish then I am going to have to come up contraception altogether.
I don't feel there is much benefit in changing things and maybe solving the issue just to make it potentially ten times worse soon. By still having done worse pain, I can continue to experience this and get used to it, rather than feeling well and then throwing myself right back into the worse pain! That seems worse to me!
Basically, I don't feel I have an easy answer to this at this time in my life!!!

2 comments:

  1. Hi,
    I am more recently looking into Occipital Neuralgia. I have never heard of it until recently but am wondering if I may have this. I have had chronic headaches and migraines for nearly 20 years now. I also have done much tracking and data collection to try to figure out a correlation. My best (but again, not always true) seems to be that they are much worse when I start my period. Being on a birthday control pill has helped me but I still get pain a lot. I see you posted this a lot time ago so I was just wondering if you found out any other information since you made this blog post. I know you aren't a doctor, but just thought I would ask as I am trying to gather some information before speaking with my doctor. Thanks!

    ReplyDelete
  2. Hi Valerie. I really appreciate that you have contacted me about this. I hope you are ok. I would definitely suggest seeking a referral to a neurologist or neurosurgeon to get a proper diagnosis.
    In terms of the link to worsened pain and my menstrual cycle, I still suffer worsened pain the day after it starts but not during every break from the contraceptive pill. It is most times but occasionally I don't experience worsening pain.
    I haven't found out any more information as such, but do know that the pain increase is to do with lack of hormones that somehow help control the pain.
    Taking the contraceptive pill, I guess it takes about 5 days for my body to lack the level of hormones that help me. I still fear what this will mean when I come off them altogether but I won't know until then, so I won't worry about it.
    All the best with everything.

    ReplyDelete